Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Topeka, KS

February 28, 202423 counties in Kansas

NWS Topeka, KS issued this red flag warning at Feb 28, 2024, 1:50 PM CST for 23 counties in Kansas. It took effect at Feb 29, 2024, 10:00 AM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2024, 1:50 PM CST (19:50 UTC)
In effect from
Feb 29, 2024, 10:00 AM CST
Expired
Feb 29, 2024, 8:00 PM CST
In force
10 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -161 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-161 m²/s²
0-3 km storm-relative helicity
-110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WWUS83 KTOP 281950
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
150 PM CST Wed Feb 28 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-291100-
/O.NEW.KTOP.FW.W.0002.240229T1600Z-240301T0200Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
150 PM CST Wed Feb 28 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CST THURSDAY FOR
STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 
008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 
036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 10 AM to 8 PM CST Thursday. 

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 
  020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 
  040, 054, 055, 056, 058, and 059. 

* WIND...South-southwest wind sustained 15 to 25 mph with gusts 25
  to 40 mph. Strongest winds are expected in north central Kansas.

* HUMIDITY...Relative humidity in the 13 to 20 percent range.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Picha
3 follow-up statements
257 
WWUS83 KTOP 290808
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
208 AM CST Thu Feb 29 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-010200-
/O.CON.KTOP.FW.W.0002.240229T1600Z-240301T0200Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
208 AM CST Thu Feb 29 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM CST THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY
FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 
022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 
056, 058, AND 059...

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 
  020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 
  040, 054, 055, 056, 058, and 059. 

* WIND...South-southwest wind sustained 15 to 25 mph with gusts
  25 to 40 mph. Strongest winds are expected in north central 
  Kansas.

* HUMIDITY...Lowest relative humidity of 14 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
886 
WWUS83 KTOP 292023
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
Issued by National Weather Service Wichita KS
223 PM CST Thu Feb 29 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-010200-
/O.CON.KTOP.FW.W.0002.000000T0000Z-240301T0200Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
223 PM CST Thu Feb 29 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER
ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034,
035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059...

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 
  020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 
  040, 054, 055, 056, 058, and 059. 

* WIND...South-southwest wind sustained 20 to 30 mph with gusts 35 
  to 40 mph. Strongest winds are expected in north central Kansas.

* HUMIDITY...Lowest relative humidity of 14 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
871 
WWUS83 KTOP 010158
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
758 PM CST Thu Feb 29 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-010300-
/O.EXP.KTOP.FW.W.0002.000000T0000Z-240301T0200Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
758 PM CST Thu Feb 29 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM CST THIS EVENING FOR THE
ENTIRE AREA FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 
021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 
055, 056, 058, AND 059...

RH values have slowly recovered above 20% this evening with wind
gusts diminshing as the boundary layer decouples. Winds will
remain sustained out of the south between 10-15 mph.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Feb 28, 11:30 AM CST, 2 hours 20 minutes earlier. Its key messages:

  • Colder today with wind chills in the single digits this morning and highs in the 40s this afternoon.
  • Warming back up Thursday through the weekend.
  • Fire weather concerns return Thursday and this weekend.
Area forecast discussion, Feb 28, 11:30 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1130 AM CST Wed Feb 28 2024

.KEY MESSAGES...

- Colder today with wind chills in the single digits this morning
  and highs in the 40s this afternoon.

- Warming back up Thursday through the weekend.

- Fire weather concerns return Thursday and this weekend.

&&

.DISCUSSION...
Issued at 336 AM CST Wed Feb 28 2024

Upper troughing is present over the center of the CONUS early this
morning, having shunted yesterday's cold front well southeast of the
forecast area. Winds have remained breezy overnight with strong CAA
allowing for temperatures to plummet into the teens and low 20s, 40-
60 degrees colder than yesterday's highs. The elevated winds are
making it feel even colder with wind chills in the single digits
above and below zero this morning. Winds will gradually weaken
through the morning as a surface high moves into the region before
shifting east of the area by this evening. Plentiful sunshine and
neutral temperature advection this afternoon will allow for some
warming with highs generally in the 40s.

The pressure gradient tightens again overnight into Thursday ahead
of a perturbation currently near Baja California that will lift east-
northeast. Winds become south-southwesterly and increase through the
day Thursday with gusts of 25-40mph bumping temperatures back above
normal in the mid to upper 50s. Moisture does increase from the
southwest late in the day, but consensus keeps higher moisture
content south of the forecast area. The dry airmass and windy
conditions will create another day of elevated fire danger (see Fire
Weather Section below for details). As the aforementioned shortwave
moves through the area Thursday evening and night, the column begins
to saturate from the top down, but dry air in the low-levels and a
short window of time for mid-level saturation keep precipitation
chances less than 15%.

Zonal flow takes hold by Friday and transitions to southwest flow
this weekend as a trough deepens across the western CONUS.
Temperatures warm each day with highs approaching 80 degrees by
Sunday. Differences remain in how the western trough evolves as it
ejects across the Plains Sunday and Monday, keeping precipitation
chances in the 15-25 percent range. Some solutions (namely the
GFS/GEFS) develop showers and thunderstorms ahead of a dryline that
is progged to reside along the eastern half of the CWA by Sunday
afternoon. If this scenario plays out, there is a chance for some
severe storms if convection develops; this is supported by both the
CIPS severe weather guidance and the Colorado State University's
machine learning system. However, storm chances would be lower if
the ECMWF depiction is correct. Details will be ironed out as the
event approaches. There is more certainty in Sunday being another
elevated fire danger day as winds gust at 35-45mph from the south-
southwest. Eastward extent of the driest air is uncertain and will
depend on the advancement of the dryline. Refer to the Fire Weather
section below for more on this.

A cold front moves through the area Sunday night into Monday,
knocking temperatures back into the 50s and 60s to start the new
work week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1129 AM CST Wed Feb 28 2024

VFR continues. Winds have decreased under 10 kt and will turn
from the WNW early this afternoon to the south by early evening.
They should veer slightly toward the SSW while increasing
overnight. Gusts return mid to late morning up to around 25 kt.

&&

.FIRE WEATHER...
Issued at 336 AM CST Wed Feb 28 2024

Elevated fire danger returns again Thursday and this weekend.
For Thursday, winds increase from the south-southwest through
the day with sustained winds of 15-25mph and gusts of 25- 35mph
forecast during the afternoon, strongest across north central
Kansas. Although higher moisture begins to build into the region
Thursday afternoon and evening, the majority of guidance keeps
this higher moisture south of the forecast area. Minimum
relative humidity values fall into the 15-20 percent range,
possibly lower if some of the short-term guidance is correct.
Given only light amounts of precipitation last evening, fuels
should be susceptible to fire spread and conditions could
warrant a Red Flag Warning.

After a relative minimum in fire danger on Friday, elevated fire
danger returns this weekend with Sunday looking to be the most
concerning. South-southwest winds sustained at 25-30mph with gusts
of 35-45mph are expected during the day. The eastward extent of the
driest air is uncertain and will depend on the advancement of the
dryline. Currently, relative humidity values are forecast to fall
into the 17-20 percent range across north central Kansas and near 30
percent across far eastern Kansas. A cold front will move through
Sunday night into Monday, switching winds to the west then northwest
and staying breezy (gusts of 25-30mph) Monday.

&&

.CLIMATE...
Issued at 336 AM CST Wed Feb 28 2024

Record Highs:

March 2
                     Record       Forecast
Topeka             84 in 2022        77
Concordia          81 in 2022        75

March 3
                     Record       Forecast
Topeka             80 in 1910        80
Concordia          79 in 1946        77

Record Warm Lows:

March 3
                     Record       Forecast
Topeka             52 in 1992        54
Concordia          50 in 1983        51

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Flanagan
AVIATION...Picha
FIRE WEATHER...Flanagan
CLIMATE...Flanagan
Hazardous weather outlook, Feb 28, 3:42 AM CST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
342 AM CST Wed Feb 28 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-290945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
342 AM CST Wed Feb 28 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dry and windy conditions will create elevated fire danger Thursday
and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.